Alert archive / North Carolina / Flash Flood Warnings in 1995

Flash Flood Warning 5, NWS Blacksburg, VA

June 2, 1995Caswell County, Rockingham County, North Carolina; Pittsylvania County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 2, 1995, 6:00 PM EDT for Caswell County, Rockingham County, North Carolina; Pittsylvania County, Virginia. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 2, 1995, 6:00 PM EDT (22:00 UTC)
Expired
Jun 2, 1995, 8:00 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Caswell County, NC, Rockingham County, NC, Pittsylvania County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1139 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 022206
FFWRNK
NCC033-157-VAC143-590-030000-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 PM EDT FRI JUN 2 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  800 PM EDT
FOR THE FOLLOWING COUNTYS...
 
IN NORTH CENTRAL NORTH CAROLINA
 
   ...WESTERN CASWELL COUNTY...EASTERN ROCKINGHAM COUNTY
 
 
IN SOUTH CENTRAL VIRGINIA
 
   ...SOUTHERN PITTSYLVANIA COUNTY
 
  AND THE INDEPENDENT CITY OF
 
   ...DANVILLE
 
AT 600 PM DOPPLER RADAR RAINFALL ESTIMATES INDICATE THAT 2 TO 3 INCHES
HAS FALLEN BETWEEN 5 PM AND 6 PM FROM KEELING VIRGINIA THROUGH DANVILLE
TO JUST EAST OF REIDSVILLE NORTH CAROLINA TO NORTHEAST OF MIDWAY NORTH
CAROLINA. ADDITIONAL HEAVY RAINFALL OF UP TO AN INCH
BETWEEN 6 PM AND 7 PM WILL LIKELY INCREASE THE FLASH FLOOD THREAT.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.
 
MTE/JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 2:38 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 2, 2:38 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT FRI JUN 2 1995

RECOMMENDATIONS...

ALL...NONE- EXCEPT THAT TSTMS W/HVY DOWNPOURS WL CONT INTO THIS
EVENING.

DISCUSSION...
:HV NOT HAD ANY TIME TO LOOK AT ANYTHING. WE ARE GETTING SOME FLASH
FLOODING FROM TRAINING IN PARTS OF OUR CWA. USING 20-20 HINDSIGHT..
I SHUD HV SUGGESTED A FF WATCH THIS MORNING. OH WELL.

JJ

In the hours before

Local storm report, Jun 2, 4:02 PM EDT, 1 hour 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT FRI JUN 02 1995

...DELAYED REPORT FROM LAST NIGHT...

DATE/TIME    COUNTY/CITY          EVENT
01/11 PM-    BLAND                HIGH WATER FROM HEAVY RAIN RESULTED IN
01/12 MID                         MUD ON SEVERAL ROADS IN THE NORTHERN
                                  PART OF BLAND COUNTY.

01/1130 PM   GILES                HIGH WATER FROM HEAVY RAIN RESULTED IN
                                  ONE OF THE WEST BOUND LANES OF 460
                                  1 MILE NORTHWEST OF PEARISBURG BEING
                                  CLOSED. LANE STILL CLOSED DUE TO MUD
                                  ON THE ROAD.

MTE
Local storm report, Jun 2, 4:45 PM EDT, 1 hour 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT FRI JUN 02 1995

DATE/TIME    COUNTY/CITY          EVENT
02/1 PM-     HENRY                WATER OVER ROUTE 697 APPROXIMATELY
02/2 PM                           5 MILES SOUTH-SOUTHWEST OF AXTON.
                                  HIGHWAY DEPARTMENT POSTED SIGNS ON
                                  THE ROAD FOR HIGH WATER. (FROM THE
                                  HIGHWAY DEPARTMENT)

02/145 PM-   CARROLL              WATER OVER NUMEROUS LOW WATER
02/300 PM                         CROSSINGS HIGHER THAN WHAT
                                  NORMALLY OCCURS. HIGHWAY DEPARTMENT
                                  WILL CHECK THE LOW WATER CROSSINGS
                                  FOR POSSIBLE DAMAGE WHEN THE
                                  WATER RECEDES. (FROM THE HIGHWAY
                                  DEPARTMENT)

MTE
Local storm report, Jun 2, 4:46 PM EDT, 1 hour 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT FRI JUN 02 1995

DATE/TIME    COUNTY/CITY          EVENT
02/1 PM-     HENRY                WATER OVER ROUTE 697 APPROXIMATELY
02/2 PM                           5 MILES SOUTH-SOUTHWEST OF AXTON.
                                  HIGHWAY DEPARTMENT POSTED SIGNS ON
                                  THE ROAD FOR HIGH WATER. (FROM THE
                                  HIGHWAY DEPARTMENT)

02/145 PM-   CARROLL              WATER OVER NUMEROUS LOW WATER
02/300 PM                         CROSSINGS HIGHER THAN WHAT
                                  NORMALLY OCCURS. HIGHWAY DEPARTMENT
                                  WILL CHECK THE LOW WATER CROSSINGS
                                  FOR POSSIBLE DAMAGE WHEN THE
                                  WATER RECEDES. (FROM THE HIGHWAY
                                  DEPARTMENT)

MTE
Special weather statement, Jun 2, 5:25 PM EDT, 35 minutes before
NCZ005-006-VAZ044-058-022230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT FRI JUN 2 1995

AT 525 PM DOPPLER RADAR IN BLACKSBURG VIRGINIA RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL FROM JUST NORTHEAST OF DANVILLE
VIRGINIA TO REIDSVILLE NORTH CAROLINA. RADAR RAINFALL ESTIMATES
INDICATE THAT BETWEEN 1/2 AND 11/2 INCHES OF RAIN HAS FALLEN IN THIS
AREA BETWEEN 425 AND 525 PM. THUNDERSTORMS...SOME WITH HEAVY
RAINFALL WILL CONTINUE IN THIS AREA AND GRADUALLY DEVELOP INTO
HALIFAX COUNTY IN VIRGINIA AND CASWELL COUNTY IN NORTH CAROLINA
THROUGH 625 PM. RAINFALL AMOUNTS...MAINLY FROM 1/2 TO 1 INCH ARE
POSSIBLE BETWEEN 525 AND 625 PM IN THIS AREA.

MTE
Special weather statement, Jun 2, 5:28 PM EDT, 32 minutes before
NCZ005-006-VAZ044-058-022230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT FRI JUN 2 1995

AT 525 PM DOPPLER RADAR IN BLACKSBURG VIRGINIA RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL FROM JUST NORTHEAST OF DANVILLE
VIRGINIA TO REIDSVILLE NORTH CAROLINA. RADAR RAINFALL ESTIMATES
INDICATE THAT BETWEEN 1/2 AND 11/2 INCHES OF RAIN HAS FALLEN IN THIS
AREA BETWEEN 425 AND 525 PM. THUNDERSTORMS...SOME WITH HEAVY
RAINFALL WILL CONTINUE IN THIS AREA AND GRADUALLY DEVELOP INTO
HALIFAX COUNTY IN VIRGINIA AND CASWELL COUNTY IN NORTH CAROLINA
THROUGH 625 PM. RAINFALL AMOUNTS...MAINLY FROM 1/2 TO 1 INCH ARE
POSSIBLE BETWEEN 525 AND 625 PM IN THIS AREA.

MTE

`
Special weather statement, Jun 2, 5:30 PM EDT, 30 minutes before
NCZ005-006-VAZ044-058-022230-

SPECIAL WEATHER STATEMENT...CORRECTED...
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT FRI JUN 2 1995

AT 525 PM DOPPLER RADAR IN BLACKSBURG VIRGINIA INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL FROM JUST NORTHEAST OF DANVILLE
VIRGINIA TO REIDSVILLE NORTH CAROLINA. RADAR RAINFALL ESTIMATES
INDICATE THAT BETWEEN 1/2 AND 11/2 INCHES OF RAIN HAS FALLEN IN THIS
AREA BETWEEN 425 AND 525 PM. THUNDERSTORMS...SOME WITH HEAVY
RAINFALL WILL CONTINUE IN THIS AREA AND GRADUALLY DEVELOP INTO
HALIFAX COUNTY IN VIRGINIA AND CASWELL COUNTY IN NORTH CAROLINA
THROUGH 625 PM. RAINFALL AMOUNTS...MAINLY FROM 1/2 TO 1 INCH ARE
POSSIBLE BETWEEN 525 AND 625 PM IN THIS AREA.

p
MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:20 PM EDTFlash Flood WarningRNKAlleghany, Wilkes3 hr
Jun 1, 10:50 PM EDTFlash Flood WarningRNKBland, Giles4 hr
Jun 2, 12:56 PM EDTFlash Flood WarningRNKHenry3 hr
Jun 2, 1:58 PM EDTFlash Flood WarningRNKCarroll2 hr

Nearby

Flash Flood Warnings in North Carolina, 1995Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.